Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 66, NWS Midland/Odessa, TX

September 14, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 14, 2008, 5:11 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2008, 5:11 AM MDT (11:11 UTC)
Expired
Sep 14, 2008, 8:00 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 180 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 141111
FFWMAF
NMC015-141400-
/O.NEW.KMAF.FF.W.0066.080914T1111Z-080914T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 AM MDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 800 AM MDT

* AT 500 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS MUCH OF NORTHERN
  EDDY COUNTY. THE HEAVIEST RAINS WERE DETECTED ALONG U.S. HIGHWAY
  82 FROM NEAR LOCO HILLS...TO NEAR ARTESIA...TO NEAR HOPE. THESE
  THUNDERSTORMS ARE MOVING VERY SLOWLY TO THE NORTHEAST AT AROUND
  10 MPH. FLASH FLOODING 

* THE THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL AFFECT THE
  FOLLOWING LOCATIONS...
  LOCO HILLS...
  ARTESIA...
  HOPE...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3296 10383 3234 10385 3266 10482 3295 10481

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:04 AM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 14, 3:04 AM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 AM CDT SUN SEP 14 2008

.DISCUSSION...
THIS MORNING THE REMAINS OF HURRICANE IKE HAVE QUICKLY MOVED OUT OF
TEXAS AND WERE LOCATED OVER THE AR/MO BORDER THIS MORNING.  BROAD
TROUGH EXTENDING DOWN FROM THE GREAT LAKES WILL HELP PUSH A COLD
FRONT THROUGH THE AREA TODAY... BUT AFTER THAT HIGH PRESSURE RETURNS.
UPPER RIDGE DEVELOPS OVER THE GREAT BASIN AND BUILDS ACROSS THE
ROCKIES BY MIDWEEK... STRETCHING ACROSS THE REST OF THE COUNTY BY
LATE IN THE WEEK.  THIS WILL RESULT IN FAIR WX FOR THE REGION.

HAVE HAD A FEW SHOWERS AND THUNDERSTORMS CONTINUING THIS MORNING
ACROSS PERMIAN BASIN AND TRANS PECOS AHEAD OF A COLD FRONT MOVING
DOWN INTO AREA TODAY.  ALSO HAVE A FEW STORMS NEAR ROSWELL MOVING
TOWARD EDDY COUNTY.  WILL KEEP SOME LOW POPS CENTRAL AND WEST TO
ACCOUNT FOR ONGOING PRECIP... BUT EXPECT BY AFTERNOON MOST PRECIPITATION
WILL BE SOUTH OF PECOS RIVER.

MODELS CONTINUE TO DEVELOP PRECIP DURING THE DAY OVER DAVIS MTNS/TRANS
PECOS.  WILL KEEP CHANCE POPS IN TODAY... MAINLY SW... WITH LOW POPS
TONIGHT FAR SOUTH.  DRY FORECAST OUT BEGINNING MONDAY AND HAVE NO MENTION
OF RAIN IN FOR REST OF FORECAST.

EXACT WHEREABOUT OF FRONT DIFFICULT TO DETECT... ALREADY HAD A NORTH
WIND CONTINUING FROM SATURDAY EVENING.  BASED ON LOCATION OF DRIER
AIR AND STRONGER WIND... BELIEVE FRONT STILL LOCATED OVER SOUTHERN
PANHANDLE/SOUTH PLAINS AS OF EARLY MORNING.  BY 12Z MODELS SHOW GOOD
THERMAL GRADIENT AND PRESSURE PACKING DOWN ACROSS SE NM AND NRN PERMIAN
BASIN WITH FRONT QUICKLY MOVING TO RIO GRANDE DURING THE DAY.  EXPECT
TO HAVE A FAIRLY GUSTY NORTHEAST WIND DEVELOP BY MIDDAY.  GUADALUPE PASS
COULD EVEN FLIRT WITH HIGH WIND CRITERIA AS FRONT MOVES THROUGH.

AS FAR AS TEMPERATURES FALL LIKE WX EXPECTED NEXT FEW DAYS AS TEMPS COOL
DOWN INTO THE 70S FOR HIGHS AND 50S FOR LOWS.  80S RETURN BY MID WEEK AS
UPPER RIDGE MOVES BACK OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              79  56  76  52  /  10   0   0   0
CARLSBAD NM                80  57  78  54  /  20   0   0   0
DRYDEN TX                  85  60  80  55  /  30  20   0   0
FORT STOCKTON TX           80  58  78  55  /  20  10   0   0
GUADALUPE PASS TX          70  53  71  53  /  30   0   0   0
HOBBS NM                   79  56  77  53  /  10   0   0   0
MARFA TX                   75  50  72  45  /  30  10   0   0
MIDLAND INTL AIRPORT TX    79  55  77  53  /  10   0   0   0
ODESSA TX                  80  56  79  54  /  10   0   0   0
WINK TX                    84  59  82  55  /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/72
Hazardous weather outlook, Sep 14, 3:59 AM MDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 AM CDT SUN SEP 14 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
459 AM CDT SUN SEP 14 2008 /359 AM MDT SUN SEP 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE
ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AGAIN
TODAY AND TONIGHT. THE BEST CHANCE OF THUNDERSTORMS TODAY WILL
GENERALLY BE ALONG AND SOUTHWEST OF A LINE FROM THE GUADALUPE AND
DAVIS MOUNTAINS...TO THE BIG BEND NATIONAL PARK. BY TONIGHT...
THUNDERSTORMS SHOULD BECOME MORE ISOLATED AND WILL MAINLY BE
LOCATED SOUTH OF INTERSTATE 10. THE MAIN HAZARDS WITH THUNDERSTORMS
TODAY AND TONIGHT WILL BE VERY HEAVY RAINFALL...WHICH MAY LEAD TO
LOCALIZED FLOODING. STRONG WIND GUSTS IN EXCESS OF 50 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ALSO ACCOMPANY THE
STRONGEST STORMS.

RIVER FLOODING WILL CONTINUE ALONG THE RIO GRANDE FROM PRESIDIO TO
JOHNSON RANCH DUE TO WATER RELEASES ALONG THE LUIS LEON RESERVOIR.
ANY ADDITIONAL RAINFALL ALONG THE RIVER MAY RESULT IN ADDITIONAL
RISES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
RIVER FLOODING ALONG THE RIO GRANDE WILL CONTINUE THROUGH AT LEAST
THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 14, 4:26 AM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 AM CDT SUN SEP 14 2008

NMZ028-141130-
EDDY COUNTY PLAINS-
426 AM MDT SUN SEP 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN EDDY COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES EAST OF DAYTON AT
426 AM MDT...MOVING SOUTHEAST AT 10 MPH.  ANOTHER STRONG STORM WAS
LOCATED 15 MILES NORTHEAST OF CARLSBAD.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 4:10 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 14, 4:37 AM MDTSevere Thunderstorm WarningMAFEddy53 min
Sep 14, 6:28 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.